Anti-depressant medication usage has become commonplace by many adults in the United States. If you are one of millions of adults who use anti-depressants on a regular basis you may know, full well, the health benefits you experience from mental health medications. For adults who are depressed, the use of anti-depressants offer both short term and long term mental health benefits.
When experiencing a temporary, or short term, mental health complication, and your doctor may recommend that you take anti-depressants for only a short period of time and then wean from the medication usage once your mental health is deemed to be appropriately managed. Weaning from the medications can be challenging and it is always recommended that you wean from the medication under a doctor’s supervision.
Side effects that are common to the withdrawal of anti-depressant medications may include diarrhea, nausea, vomiting, headache pain and even hot flashes. These are all to be expected and are commonly controlled with over the counter medications. When symptoms become more severe, however, the need for medical attention may be required. It is the more expansive side effects that can ultimately even lead to life threatening complications.
Complications that are more severe, and associated with the withdrawal from anti-depressants, will include change in heart rhythm, changes in cardiac output, possible changes in blood pressure, and changes in kidney function. Each of these can be life threatening and your doctor, therefore, should manage your discontinuation of anti-depressant medication. In many cases, your doctor will develop a plan to wean you from the medications slowly by decreasing dosage over several days, weeks, and even months.
Trying to wean from anti-depressant medications without a doctor’s supervision is never recommended. In many cases, when anti-depressant medication users discontinue use, usually within two days, profound symptoms of pain and lethargy set in – a clear indicator that medical attention is required. If you feel that you no longer need anti-depressant medication, be sure to consult a healthcare professional regarding the best method to wean from the medication use and develop a plan that will minimize the medication withdrawal side effects.
Anti-depressant usage is common in the US and equally as common is the risk for life threatening side effects when medication is discontinued. To ensure your mental health and physical health are protected as best as possible, be sure to coordinate a discontinuation plan with your prescribing doctor. In doing so, you can safely remove anti-depressants from your daily medication usage.
Sources: Journal of Psychiatric Medicine, 2004: 8: 99-104